Alabama, 2023

Damaging Wind in Alabama, June 10, 2023

June 10, 2023 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms developed across southwest Alabama and produced gusty winds which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed across southwest Alabama and produced gusty winds which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 10, 2:24 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 10, 2:24 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
324 PM CDT Sat Jun 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 324 PM CDT Sat Jun 10 2023

Another round of showers and thunderstorms has begun at noontime.
Better moisture levels stretching southwest south of a Waynesboro
to Crestview line. Precipitable h20 levels between 1.5" and 1.7"
were analyzed at this time. An upper level shortwave disturbance
will move southeast towards the forecast area later this afternoon
and this evening in the northwesterly upper level flow over the
Southeast, helping to sustain convection longer into the evening.
The limiting factor as to placement later this afternoon into this
evening will be any usable instability left over from the
developing convection, which is hard to pin down at this time. Am
still expecting a few strong to marginally severe storms to
develop this afternoon, with MLCapes rising into the
2500-3000J/kg range and DCapes into the 700-900J/kg range. Wind
shear remains mediocre at best this afternoon, with bulk wind
shear values less than 20kts. Sunday, with most of the forecast
area behind the passing shortwave system, the area of best
convection shifts to areas northeast of the forecast area, with a
drier airmass seeing a significant moistening up along with an
upper level shortwave system passing northeast of the forecast
area. Instability remains sufficient for strong to marginally
severe storms. Winds shear sees an uptick from today, with bulk
wind shear values rising to the 25-35kt range in some of the
guidance. Still on the low side, but a bit better for more
organized storms. The best combination of ingredients for severe
storms remains well west of the forecast area, though. Like today,
SPC is advertising a Marginal risk for severe storms over mainly
the western half of the forecast area.

High temperatures around seasonal norms are expected this afternoon
and Sunday, with a mean upper trough in place along the East Coast
limiting upper subsidence somewhat from an upper ridge over the
Plains. High temperatures in the upper 80s to low 90s expected this
afternoon and Sunday. With high precipitable h20 levels over the
forecast area, Heat Indices are expected to top out in the upper 90s
to near 103 southwest of a Waynesboro to Crestview line today.
Tonight, guidance is advertising weaker northerly flow, when
combined with an uptick in moisture levels and convection cloud
cover lasing longer into the evening, low temperatures are expected
to see an uptick from last night, with upper 60s along and north of
Highway 84 to low to mid 70s south of I-10 expected. /16

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 324 PM CDT Sat Jun 10 2023

A series of upper level shortwaves push across the region as a large
upper level low meanders its way east across the Great Lakes region.
This sets up our forecast area in westerly to northwesterly flow
aloft which gradually strengthens during the short term period into
Tuesday night. Deep layer shear values steadily increase from around
25 to 35kts Sunday night to 40 to 50kts by Tuesday into Tuesday
night. With each passing shortwave, there stands the risk for strong
to severe thunderstorms considering the deep layer shear adequate
for organized convection and expected afternoon/evening CAPE values
exceeding 3,000 to 4,000j/kg. Even during the overnight hours each
night we may manage to hang on to anywhere from 1,500 to 3,000j/kg
of SBCAPE.

Timing of the shortwaves is still a bit uncertain, but these will
serve as the primary forcing mechanism for more robust severe
potential at any point during the short term period. Splitting
supercells and multicells eventually growing upscale into bowing
segments or MCS's are the most likely storm modes. A couple
timeframes of interest include early Sunday night continuing from
the near term period and again on Monday afternoon into evening.
Predictability becomes rather low heading into Tuesday. Primary
hazards with storms will be damaging wind gusts, however large hail
can't be ruled out in any discrete storms.

Temperatures will warm into the upper 80's and lower 90's for most
location each day, with lows in the upper 60's to lower 70's, middle
70's nearer the coast. A low risk of rip currents remains through
the period. MM/25

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 324 PM CDT Sat Jun 10 2023

An upper trof over the northeast states evolves into a larger upper
trof over the eastern states during the period due in part to a
vigorous series of shortwaves progressing from the south central
states to across the forecast region.  A gradually weakening frontal
boundary looks to be located primarily across northern Alabama and
northern Mississippi Wednesday through Saturday, though there is
some uncertainty with the exact position especially as the front
becomes increasingly diffuse.  The pattern appears to favor MCS
development on Wednesday along with an outflow boundary
progressing towards and into the forecast area Wednesday night.
Have opted for slight chance to chance pops Wednesday with mostly
chance pops for Wednesday night. Chance to good chance pops follow
for Thursday based on an anticipated left over outflow boundary
interacting with the series of shortwaves and daytime heating.
Pops for Friday and Saturday are less clear as the series of
shortwaves are anticipated to have weakened. Plenty of deep layer
moisture remains in place over the forecast for the most part so
have opted to continue with chance to good chance pops. Will need
to monitor for the potential of strong storm activity mostly early
on in the period when better bulk shear will be present. /29

&&

.MARINE...
Issued at 324 PM CDT Sat Jun 10 2023

Light to at times moderate onshore flow expected through most of
the forecast. No impacts expected other than locally higher winds
and waves near daily thunderstorms. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  89  74  93  71  91  75  92 /  40  40  20  50  20  30   0  20
Pensacola   75  87  77  90  75  89  78  89 /  30  40  20  50  20  30  10  20
Destin      76  87  77  88  77  88  79  88 /  30  40  20  40  20  30  10  20
Evergreen   68  90  71  92  68  92  71  93 /  50  70  40  50  20  40  10  30
Waynesboro  67  91  70  90  67  91  71  94 /  60  50  50  40  20  30  20  20
Camden      66  89  69  88  65  89  69  92 /  60  70  60  40  20  40  20  30
Crestview   69  90  72  93  70  92  72  93 /  20  60  20  50  20  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 10, 1:50 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
250 PM CDT Sat Jun 10 2023

ALZ052-053-102030-
Clarke AL-Washington AL-
250 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southeastern
Washington and south central Clarke Counties through 330 PM CDT...

At 250 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of McIntosh, or 13 miles
southwest of Jackson, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3121 8800 3134 8812 3153 8791 3130 8783
TIME...MOT...LOC 1950Z 224DEG 9KT 3133 8799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 10, 1:51 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
251 PM CDT Sat Jun 10 2023

FLZ205-102030-
Okaloosa Inland FL-
251 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of east central
Okaloosa County through 330 PM CDT...

At 251 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Crestview. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3071 8648 3082 8650 3086 8639 3071 8639
TIME...MOT...LOC 1951Z 242DEG 3KT 3077 8640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 10, 2:11 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT Sat Jun 10 2023

ALZ261-263-102100-
Mobile Central AL-Mobile Inland AL-
311 PM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of central Mobile County
through 400 PM CDT...

At 311 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Chunchula to 4 miles west of I65 And AL 158 to Prichard. Movement was
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Semmes, Tanner Williams, I65 And I165, Mobile Regional
Airport, Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 8831 3079 8842 3090 8826 3078 8799
      3076 8802 3075 8799 3069 8800 3069 8801
      3074 8803 3068 8802 3068 8800 3067 8803
      3068 8803 3075 8804 3074 8805 3066 8803
      3064 8806 3053 8808
TIME...MOT...LOC 2011Z 029DEG 9KT 3087 8825 3079 8817 3075 8807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jun 10, 3:12 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
412 PM CDT Sat Jun 10 2023

ALZ051-102200-
Choctaw AL-
412 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 500 PM CDT...

At 411 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lisman, or 5 miles northwest of Butler,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 8801 3218 8801 3215 8802 3214 8804
      3211 8805 3209 8804 3206 8807 3207 8808
      3207 8810 3206 8811 3202 8812 3211 8841
      3225 8835
TIME...MOT...LOC 2111Z 280DEG 21KT 3214 8829

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 10, 3:35 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Sat Jun 10 2023

ALZ051-102215-
Choctaw AL-
435 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of central Choctaw
County through 515 PM CDT...

At 434 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles north of Toxey, or 8 miles southwest of
Butler, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 8808 3206 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3196 8807 3195 8808
      3197 8809 3195 8812 3194 8810 3193 8809
      3194 8807 3192 8806 3191 8813 3189 8813
      3189 8847 3207 8845 3216 8809
TIME...MOT...LOC 2134Z 265DEG 10KT 3201 8834

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 10, 4:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sat Jun 10 2023

ALZ053-054-102300-
Clarke AL-Wilcox AL-
514 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northern Clarke and
southwestern Wilcox Counties through 600 PM CDT...

At 513 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Putnam, or 11 miles west of
Thomasville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3192 8757 3178 8763 3177 8780 3188 8814
      3191 8813 3193 8805 3194 8807 3193 8809
      3195 8812 3197 8809 3195 8808 3196 8807
      3198 8807 3198 8806 3199 8807 3199 8767
      3200 8766 3201 8762
TIME...MOT...LOC 2213Z 288DEG 15KT 3196 8792

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Black

The radar

The Mobile radar (KMOB), 143 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 10, 4:45 PM CST to 4:47 PM CST
Where
Clarke County, 2 mi S of Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.891, -87.730

High winds downed a tree onto a house on Carolyn Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110025.